Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 163, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 22, 2001, 6:29 PM CDT for Brown County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 22, 2001, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Brown County, IL
The radar
The Lincoln radar (KILX), 125 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:45 PM CDT | Thunderstorm Wind 52 E | Mt Sterling, IL | The County Sheriff reported trees down on Highway 99. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
412 WUUS53 KLSX 222330 SVRSTL ILC009-230000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 629 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 700 PM CDT * AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNT STERLING...MOVING NORTHEAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4003 9094 3983 9089 3978 9057 4004 9058 $$ PEDIGO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:05 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 22, 3:05 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 305 PM CDT WED AUG 22 2001 FCST PROB FOR THE AFTN PACKAGE IS RAIN CHCS NXT COUPLE DAYS. 12Z MODELS IN FAIR AGRMT...THOUGH DIFFER ON THE SPECIFICS AND EXACT POSNS OF FEATURES. ON UPR FEATURES...ETA IS MORE AGGRESSIVE ON MCV FEATURE OVR SWRN IA ATTM...PUSHING IT STRAIGHT SWD DWN MS RVR TWDS STL LATE TNGT...WHILE NGM/AVN TEND TO CONT EWD PROGRESSION INTO ERN IL. ALSO...AVN IS FURTHER S THAN ETA ON POSN OF STG UPR S/W OVR CNTRL PLNS. ON SFC FEATURES...ETA AGAIN MORE AGGRESSIVE ON SWD PROPAGATION OF FNT INTO FA...TAKING IT TO STL BY 12Z...WHILE NGM/AVN HOLD IT BCK TO NRN MO. THESE TRENDS CONT THRU 48HRS...WITH ETA FASTEST...AVN MIDDLE OF ROAD...AND NGM FNT BCMG STNRY ACRS NRN MO IN ADVANCE OF NXT S/W. WHILE EXPECT CONVECTION TNGT TO BCM OUTFLOW DOMINATED ESP IN IL...ETA SOMETIMES TENDS TO OVERDO THESE SITNS AND PROPAGATES TOO FAR S. PREFER COMP OF AVN/ETA FNT THRU 12Z/FRI. GIVEN INFLUENCE OF /KICKER/ SYS OVR FAR NRN PLNS ON S/W OVR CNTRL PLNS... ETA SOLN TENDS TO BE MORE REALISTIC IN BRINGING IT SLOLY NWD TWDS NRN MO...RATHER THAN AVN SOLN OF DIPPING IT FURTHER S TWDS SRN MO. IN SUMMARY...PREFER AVN FOR TNGT AND THU (XCPT WL ADD OUTFLOW COMP TO FNT LATE TNGT ESP IN IL)...THEN LEAN MORE TWDS ETA BY FRI. FOR TNGT...PWATS ARND 2 INCHES WITH XPCTD DVLPMT OF LLVL JET AND E-W LLVL FNTL BDRY WL CONTRIBUTE TO TRAINING CELLS WITH HVY RAFL POTNL. FFG VALUES ARE RATHER HI...WITH LOWEST NUMBERS FOR 3HRS BEING 3.5 INCHES IN NERN MO. WL FOREGO ANY FFA AND INSTEAD MENTION LCLLY HVY RAFL PSBL. SVR TSTM THREAT IN NRN FA WL MAINLY CNTR ARND DAMAGING WND PSBLTIES MAINLY THIS EVNG WITH UNIDIRECTIONAL 0-6KM SHEAR ARND 15-20 M/S. MOST PCPN DVLPMT THIS EVNG IN FA XPCTD TO BE ACRS FAR NRN ZONES WHICH ARE CLOSEST TO MCV TRAVELLING EWD AND LLVL FNTL BDRY. RGT ENTR RGN OF UPR JET AFT MDNGT AND LLVL WAA ZONE WL HELP CONT PCPN THRU MOST OF NITE...THOUGH BEST DYNAMICS AND INSTAB WL BE FOUND THIS EVNG. ON THU AND THU NGT...MOST OF PCPN THREAT SHD BE ARND I-70 CORR AND SWD AS FNT PUSHES S. FRI AND FRI NGT...NEW THREAT FOR RAFL WL EXIST AS RATHER VIGOROUS S/W UNDERCUTS AMPLIFYING RDG IN NRN STREAM. SFC REFLECTION WL CONSIST OF LOW TO TRACK TO NERN KS WITH ASSOC WRMFNT EXTDG EWD INTO CNTRL MO. INCRSG H850 THTA-E ADVCTN AND RE-APPEARANCE OF LLVL JET WL COMBINE FOR INCRSG POPS FOR NRN/WRN ZONES. GUIDANCE TEMPS CLOSE THRU-OUT SHORT TERM PD...AND NO MAJOR PROBS WITH THEM. .STL...NONE TES
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.